Status:
Resolved
Health advisory:
140007
Date Issued:
06 Sep 2015 Ongoing: Reviewed June 2014
Issued by:
Chief Health Officer
Issued to:
Medical Health, Patients, Doctors

Complementary medicines sold in Australia are subject to regulation by the Therapeutic Goods Administration (TGA).

Unregulated complementary medicines, such as some traditional folk medicines, may not be manufactured to the same quality and standard as regulated medicines. Product labelling may be inaccurate, may include unproven claims, and/or may not be translated into English, with potential for undeclared and potentially harmful ingredients. No assurances can be given about the safety, quality or effectiveness of unregulated complementary medicines imported from other countries.

Traditional medicines, and other traditional products that are applied or ingested, may come in a variety of forms (eg. tablets, powders, pellets, creams) and may be used for a variety of purposes.

Reports of contamination

There have been recent reports of contamination of some traditional medicines.

Some Ayurvedic medicines have been found to contain high levels of lead, with

three reported cases

in Victoria of elevated blood lead levels in patients taking Ayurvedic medications imported from India. Another example is that some types of traditional Burmese medicines, such as powders used for 'digestion and strength' in babies, have been found to contain arsenic in NSW. Similar Burmese products in the USA have been identified as a source of lead exposure, as have a range of other

traditional medicines

There have been no reported cases of toxicity associated with the use of Burmese powders in Victoria, however based on these reports, use of these products is not recommended.

Are your patients using traditional medicines?

Health professionals should ask about the use of traditional medicines, particularly in migrants and refugees who may use these medicines more frequently. Advise patients of the potential risks of using such traditional medicines, particularly those that are unregulated.

In patients exposed to traditional medicines, consider the potential adverse effects on patient health and investigate if appropriate. As well as potentially leading to toxicity, side effects and/or drug interactions, traditional medicines can also have implications for health if used as a substitute for conventional medical therapy.

Specific clinical questions or concerns regarding toxicity should be discussed with the

Victorian Poisons Information Centre 13 11 26

Patients who are acutely unwell should be referred to the local emergency department.

Health professionals are strongly encouraged to

report any adverse reactions

associated with the use of medicines to the Therapeutic Goods Administration.

For further information:

Department of Health reported cases here 

International reports regarding traditional (folk) medicines: www.cdc.gov/nceh/lead/tips/folkmedicine.htm

Reporting adverse reactions to a medicine (TGA): www.tga.gov.au/safety/problem.htm

Yours sincerely

Dr Rosemary Lester

Chief Health Officer